Injection Drug Users Warned About Botulism

Injection Drug Users Warned About Botulism

Nov 12, 2009

The Spokane Regional Health District is warning area physicians and injection drug users that black tar heroin in our area may be contaminated with botulism toxin. The Health District has been notified about a Seattle case of wound botulism that appears to be associated with the injection of black tar heroin. Because heroin that ends up in Seattle, can also end up in Spokane, users are urged to be on the lookout for symptoms of botulism poisoning.


"People who inject black tar heroin should go immediately to the nearest hospital if they experience any of the following symptoms: blurred vision, slurred speech, neck or arm weakness, or difficulty swallowing," said Dr. Joel McCullough, Health Officer for the Spokane Regional Health District.

The Health District is notifying area emergency room medical providers, and organizations that have contact with injection drug users.